The Doctor’s Advocate | Third Quarter 2016
The Perils of Printing an Electronic Health Record
A claim was filed against our insured cardiologist, alleging that he failed to familiarize himself with his patient’s electronic health record (EHR) before prescribing heparin—despite documentation in the EHR stating “Allergy: Heparin. Reaction: Bleeding.” The following abstract contains relevant portions of the medical record taken from the printed copy of the EHR that was provided to the patient’s attorney.
Printed EHR Clinical Summary
A 67-year-old male was seen in the ER on July 9 for fever and a possible seizure. His temperature was 101. The nurse noted the patient was “forgetful to year and month.” His white blood count (WBC) was 16,000. The chest x-ray and urinalysis were normal. The ER physician recorded “No known allergies (NKA)” in the EHR. A blood culture was obtained, and the patient was discharged. According to the printed copy of the EHR, the triage nurse’s EHR documentation contained the entry “Allergy to heparin with reaction being bleeding.”
The patient returned to the ER on July 10 due to increasing fever and confusion. His temperature was 102. Labs were drawn, and an IV was started. The physical exam revealed scattered abrasions over the arms and legs. A brain CT scan showed cerebral atrophy. The ER physician entered “No known allergies (NKA)” in the EHR. The blood culture grew methicillin-sensitive Staphylococcus aureus. Antibiotics were started, and the patient was admitted. The working diagnosis was (1) Staphylococcus aureus bacteremia, source unclear, and (2) rule out sepsis secondary to abrasions. According to the printed copy of the EHR, the triage nurse's notes again contained the entry “Allergy to heparin with reaction being bleeding.”
Our insured cardiologist was consulted on July 14 to evaluate telemetry runs of sinus tachycardia versus atrial flutter with a rapid ventricular rate. The lungs were clear to auscultation, and there was a systolic murmur at the left sternal border. Medications included heparin 5,000 units subcutaneously every eight hours, ordered two days earlier by another physician. The WBC was 10,600. In his consultation note, he entered “No known allergies (NKA).”
A transesophageal echocardiogram (TEE) was done on July 15. The insured's interpretation was (1) mild mitral regurgitation with a questionable vegetation, (2) normal left atrial appendage, (3) no thrombus, and (4) atrial contractions consistent with flutter waves. Following the TEE, an EKG revealed atrial fibrillation at a rate in the mid-140s. The patient was transferred to the post anesthesia care unit. The insured discontinued the subcutaneous heparin, ordered the nurse to start the IV heparin protocol with bolus, and ordered aspirin daily. At 7:00 PM, the nurse charted “Heparin drip started,” and, at 8:00 PM, she charted “Patient converted to normal sinus rhythm.” At 2:00 AM, after receiving the latest PTT, she “titrated heparin drip per protocol.”
The insured saw the patient at 9:00 AM on July 16 and noticed a right facial droop and slurred speech. The heparin drip and aspirin were stopped. A brain CT scan revealed a left frontoparietal hemorrhagic infarction.
On August 13, the patient was discharged to a skilled nursing facility for rehabilitation. He was readmitted to the hospital on August 24. During the readmission process, he indicated an allergy to heparin. The nurse entered this information into the EHR’s allergy control field. When a claim was subsequently filed, the patient’s attorney requested the medical records and was provided with a printed copy of the patient’s EHR.
Our insured cardiologist stated that bleeding from heparin is not an allergy, but it is a known risk of anticoagulant therapy. He indicated that, at the time of his consult, the patient was on subcutaneous heparin and had been for several days. He said there was nothing in the EHR to indicate that the patient had an allergy to heparin. He opined that the patient was at high risk for cardiac thrombi and an embolic event due to his atrial fibrillation and that the benefit of giving heparin outweighed the risk.
Defense Expert Opinions
A cardiologist stated that even if the heparin “allergy” was in the EHR, the insured acted appropriately in administering heparin to prevent a stroke. A neurologist testified that the patient had atrial fibrillation and probably threw an embolus to the middle cerebral artery, causing an infarction. He believed the infarction caused a slight hemorrhage and that heparin may have contributed to the size of the hemorrhage. A hematologist opined that heparin contributed to the bleed but did not cause it, and that failure to give both the low dose and bolus of heparin would have been a breach of the standard of care.
Plaintiff Expert Opinions
A neurologist stated that the administered heparin, most likely the bolus, led to a massive cerebral hemorrhage. He could not say whether there was an infarction that became hemorrhagic or if there was a primary bleed that was exacerbated by the heparin. A cardiologist opined that if the information regarding the heparin allergy was in the chart when the insured saw the patient, he deviated from the standard of care by ordering a heparin drip. If the information was not in the chart, the insured’s care was appropriate.
The hospital’s computer expert testified that throughout the patient’s admissions, the EHR allergy field had read “NKA.” He explained that the EHR’s program was not designed with printing records in mind. When prompted to print an EHR, the program pulled data from the latest entry in the EHR’s allergy control field and back-populated all prior fields. In this case, the record gave the appearance that the patient’s allergy to heparin had been noted in the EHR during the patient’s initial and subsequent admissions.
A hospital representative testified that it was not until the patient was readmitted on August 24 that a nurse entered the heparin allergy into the EHR’s allergy control field. She said that the EHR back-populated all previous EHR allergy control fields when the record was printed, thereby giving the false impression that the heparin allergy information had been there all along.
While well intended, it was a mistake for the Office of the National Coordinator for Health IT (ONC) to mandate widespread adoption of the EHR before developing EHR standards for interoperability and performing field tests in the healthcare environment to ensure usability and safety. Physicians and other healthcare workers played a minimal role in the initial design of the EHR, and their subsequent workplace experience and concerns have been largely ignored. The impetus for the rapid implementation of the EHR was to aid the transition from a volume-based to an outcome-based payment system—not to optimize communication and workflow.
An EHR that back-populates data fields when it is printed is an example of an unforeseen consequence of rushing to market without adequate beta testing. In order to address this type of problem and to improve patient safety, the American Medical Association recently adopted a policy to support efforts by the ONC to implement a Health IT Safety Center. The center will endeavor to minimize EHR-related patient safety risks through collection, aggregation, and analysis of data reported from EHR-related adverse patient safety events. Let us hope that the ONC acts in a timely fashion.
The Doctor’s Advocate is published by The Doctors Company to advise and inform its members about loss prevention and insurance issues.
The guidelines suggested in this newsletter are not rules, do not constitute legal advice, and do not ensure a successful outcome. They attempt to define principles of practice for providing appropriate care. The principles are not inclusive of all proper methods of care nor exclusive of other methods reasonably directed at obtaining the same results.
The ultimate decision regarding the appropriateness of any treatment must be made by each healthcare provider considering the circumstances of the individual situation and in accordance with the laws of the jurisdiction in which the care is rendered.
The Doctor’s Advocate is published quarterly by Corporate Communications, The Doctors Company. Letters and articles, to be edited and published at the editor’s discretion, are welcome. The views expressed are those of the letter writer and do not necessarily reflect the opinion or official policy of The Doctors Company. Please sign your letters, and address them to the editor.
Third Quarter 2016
The Perils of Printing an Electronic Health Record
An Ounce of Prevention
Internal Medicine Closed Claims: What Can We Learn?
2016 Young Physicians Patient Safety Awards Announced
The Back Page
Industry and Company News